I just finished my 2nd TURBT and will begin BCG treatments soon. During my TURBT treatments, I experienced abdominal cramps from the bladder surgery and constipation from the opioids pain relievers. I had to go to the emergency ward twice because the pain was so severe. They said I needed to get off the opioids and suggested using 2 Tylenol and 4 Advil together every six hours. This combination worked for me, since I was able to manage my pain and relieve my constipation.
Moreover, I was introduced to marijuana edibles with good concentration of BCD that helped reduce pain. My urologist supported this option.
I am planning to use these to manage my BCG treatments.
I am new to the forum and this is my first post. Not a long time listener but first time caller!
I just completed my 15th BCG maintenance treatment on Monday morning of this week. Today is Friday afternoon. Up until this treatment, I am usually back to about 90-95% by the 48 hr mark, other than frequency. Not this time. The pain(I guess you would spasms or constant with no relief) is hanging around longer than normal with no indication of subsiding. Walking can be quite uncomfortable. Sitting not so bad. Sleeping is about an hour at a time.
I'm just curious as to what any of you may have done or taken for pain relief. Ibuprofen takes a little of the edge off but I am not interested in taking Advil around the clock.
They will not reduce the dosage but they will stop the treatments completely if he develops and sustains a high fever. So far just a fever spike that lasts a few hours. Thankfully, he's done with treatment until October (a cystoscopy in early August). This last session was Tuesday of last week, so almost 2 weeks, and he is not back to normal. He is very fatigued along with the dysuria and other side effects (he also had a skin reaction to something, maybe the Uribel, and has a rash all over his torso and face)
I realize it's normal but doc says each time will be an ever prolonged recovery and it seems to be taking a toll on him. He is almost 72 and he is visibly weak and appears older. I have also read that there is a very individualized reaction to BCG but I don't know if his is worse or better than most.
In addition, the last cystoscopy a few months ago he got an infection from the clinic, caused by Klebsiella and it was nasty, took weeks to go away and he has not been the same since (to me, anyway).
The entire treatment program is 5 years (including maintenance therapy), in August it will be one year since diagnosis. I guess my concern is if he will be feeling badly several times a year into his late 70's.
This is very normal. The purpose of BCG is to stimulate the immune system so that it rejects any cancer cells from the bladder lining . As the patient has more treatments the immune system becomes more susceptible and sensitive. While this is what we want to happen sometimes the response becomes much too uncomfortable . When this happens it is possible for the urologist to reduce the dose of BCG and this does help somewhat . Some studies have shown that as little as 1/10 of the initial dose can still be effective . By the time I finished my maintenance doses I was down to 1/3 of the initial dose
Your husband should speak with his doctor about the severity of his side effects and see if a reduced dose would be appropriate . If the side effects do become too unbearable BCG can be discontinued completely particularly in a case such as your husbands where he has shown such a response to it already .
Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
My husband has had BCG treatments since last October (diagnosed Stage 1 high grade in August) with very few side effects and now suddenly, moderate to severe side effects. Doc says side effects will intensify, the BCG has a cumulative effect. Right now, he has about 48 hours of fever, chills, bone pain, burning/passing tissue upon urination.
Pretty much out of commission for 2-3 days and apparently, will get worse. Is this "normal"? He is almost 72, I worry about the strain of the side effects on his overall health.